Dangers of Heroin Laced with Fentanyl

Struggling with a heroin addiction is difficult on a number of levels. The toll that long-term opioid abuse can have on a person’s vital organs is well documented.

From debilitating heart infections to the potential of total respiratory failure, living with a heroin addiction is akin to playing a non-stop game of Russian roulette. Add to that the manner in which heroin addiction and severe depression symptoms co-occur and it’s no wonder the opioid addiction has ravaged this country for over a decade.

That’s why the influx of heroin that has been laced with fentanyl is a such a terrifying reality for many people struggling with a heroin use disorder. As if the presence of a heroin addiction weren’t frightening enough, the added threat of ingesting a substance that is 50 times stronger than heroin puts a heroin user in a position of constant danger of a fatal overdose.

It is imperative to understand the factual dangers of fentanyl and how it’s increasing regularity in heroin is impacting the opioid epidemic around the country.

What is Fentanyl?

According to the CDC, fentanyl is a synthetic opioid pain reliever that is typically used to treat advanced cancer pain. It is roughly 100 times more potent than morphine, and 5o times more potent than heroin.

It is one of the most powerful opioid pain relievers in the US and works by binding to the body’s opioid receptors, increasing dopamine in the central nervous system. This increase in dopamine produces a state of relaxation and decreases the perception of suffering while promoting a feeling of general euphoria within the user.

It is typically delivered through transdermal patches or lozenges, and while it is considered safe and effective when used and monitored in a medical setting, it carries a high abuse potential because of its chemical similarity to heroin.

What is Fentanyl-Laced Heroin?

While the dangers of prescription fentanyl are obvious, the rise of illicitly manufactured fentanyl has been identified as the primary catalyst behind the rise in opioid overdoses and deaths in the United States.

Overdose fatalities involving synthetic opioids like fentanyl have increased nearly 50% from 2016 to 2017, totaling over 28,000 deaths.

This has been attributed to illegally processed fentanyl being combined with black market heroin, creating a more addictive substance that is terrifyingly more deadly than heroin by itself.

This is due to the fact that the illegally manufactured fentanyl that is processed and mixed with heroin has been shown to be hundreds of times more potent than street heroin and, therefore, more likely to induce significantly higher rates of respiratory depression.1

The Dangers of Heroin and Fentanyl

Many drug dealers are turning to this illicit practice of mixing heroin with fentanyl because it enables them to sell more product and make more profit. The dangers of ingesting heroin laced fentanyl is directly tied to the increased potency of fentanyl, as opposed to street heroin, and the unreliability of black-market street drugs.

It’s not like going to the local CVS to purchase a prescription drug with specific instructions and governmental oversight.

Buying heroin that is potentially mixed with fentanyl is filled with dangers, since the product was most likely created in an illegally established laboratory and mixed by someone with no training or medical knowledge whatsoever.

That is why the national rate of synthetic opioid overdoses more than tripled from 2013 to 2015.

Over that time period, data from the DEA National Forensic Laboratory Information System indicated that the incorporation and widespread introduction of fentanyl into street heroin became increasingly popular and spread through the country like wildfire.2

What You Need to Know About Heroin Laced Fentanyl

Understanding the dangers of heroin that is laced with fentanyl, and the manner in which it can affect your body, is essential to avoiding a potential overdose. While the telltale signs of a fentanyl overdose are nearly identical to a heroin overdose, the amount of fentanyl needed to induce a deadly reaction is significantly lower than heroin alone.

Some of these warning signs include:

  • Drowsiness
  • Sedation
  • Inability to talk
  • Trouble walking
  • Confusion

Other important points to remember about the dangers of potential fentanyl ingestion
include:

  • Illegal fentanyl is being mixed with other drugs, such as cocaine, heroin, methamphetamine, and MDMA. This is especially dangerous because people are often unaware that fentanyl has been added.
  • The high potency of fentanyl greatly increases risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains it. They can underestimate the dose of opioids they are taking, resulting in overdose.
  • Naloxone is a medicine that can be given to a person to reverse a fentanyl overdose. Multiple naloxone doses might be necessary because of fentanyl’s potency.3

With all of these warning signs and the documented dangers of illicitly manufactured fentanyl, it is safe to say that any level of heroin addiction is a dangerous and potentially deadly disease.

It is imperative to seek out professional treatment as soon as possible to address your heroin addiction and avoid becoming one of the statistics lost to the opioid epidemic.

Holistic Heroin Addiction Treatment at Ranch Creek Recovery

Overcoming a heroin addiction is no simple task, but with the right treatment facility and clinical staff, recovery is possible. Regardless of where your heroin addiction has landed you, you can stop your addiction and get your entire life back on track.

Don’t let heroin claim your life or hurt those you love the most any longer. There is life-changing support and a sober future ahead of you. At Ranch Creek Recovery, your precise recovery needs are our main priority; your successful recovery and sober re-entry into society is our utmost mission.

At our non-12 step rehab and holistic recovery center, our heroin abuse treatment program delivers all-
encompassing methodologies of medical and physical treatment, psychology, holistic and experiential
therapies, and preparation to forge the drug free future you desire.

Have questions? We’re here to help in any way we can. Contact us today.

CALL NOW: (877) 293-8607

Resources:

1 Medical News Today. Everything you need to know about fentanyl. Accessed October 19, 2019. https://www.medicalnewstoday.com/articles/308156.php

2 Center for Disease Control and Prevention. Prescription Behavior Surveillance System (PBSS). Accessed October 19, 2019. https://www.cdc.gov/drugoverdose/pdf/pbss/PBSS-Report-072017.pdf

3 Center for Disease Control and Prevention. Fentanyl. Accessed October 19, 2019. https://www.cdc.gov/drugoverdose/opioids/fentanyl.html